Minnesota, 2023

Flooding in Minnesota, April 13 to 21, 2023

April 13 to 21, 2023 · NWS ABR · 4 events in 1 county or zone

The Mustinka River and its tributaries experienced flooding due to the rapid snowmelt in western Minnesota caused by frozen soils and a quick thaw in the second week of April. The area, including Wheaton, saw a significant snow depth of 32 inches on April 6th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

The Mustinka River and its tributaries experienced flooding due to the rapid snowmelt in western Minnesota caused by frozen soils and a quick thaw in the second week of April. The area, including Wheaton, saw a significant snow depth of 32 inches on April 6th. As a result, a large amount of snowmelt flowed into the waterways, leading to numerous county and township roads being submerged. To safeguard properties, many communities initiated sandbagging operations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Apr 13, 1:24 PM CST, 3 hours 36 minutes earlier.

Area forecast discussion, Apr 13, 1:24 PM CST, 3 hours 36 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
224 PM CDT Thu Apr 13 2023

.DISCUSSION...
Issued at 223 PM CDT Thu Apr 13 2023

A slowly progressive upper flow pattern is expected to continue
over the CONUS during the period. We start off with a nearly
stationary sfc front meandering over the forecast. This front will
be the focus for showers through Friday night as energy aloft moves
through in southwest flow aloft. The first main wave will slide
across the area tonight, with an expansion of showers/tstorms
expected at that time, mostly on the cold side of the front. 24hr
probs for a half inch QPF remain low through Friday and thus am not
too concerned about the amount of rain that's expected, especially
from a coverage standpoint. For Friday night the main front slips
into western MN. Increasing capes, higher LLM and an approaching
upper trof indicate a better chance for heavier rain Friday night
from southeast SD northeast across western MN. The heftier amounts
should remain mostly east of the ABR CWA.

For Saturday and Sunday an upper low passes off to the south of the
forecast area, but could affect a few showers over eastern SD on
Saturday. An upper ridge then builds into the region for the first
half of next week, with mostly dry conditions, and warming
temperatures anticipated.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon)
Issued at 1216 PM CDT Thu Apr 13 2023

Terminals KABR,KATY,KPIR,KMBG

VFR conditions this afternoon will gradually turn to MVFR/IFR cigs
this evening and overnight from north to south over the terminals.
Spotty showers are also forecast mainly tonight.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

DISCUSSION...TDK
AVIATION...TDK
Hazardous weather outlook, Apr 13, 2:03 AM CST, 14 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
303 AM CDT Thu Apr 13 2023

SDZ003>006-009-010-015>018-033>037-045-048-051-140815-
Corson-Campbell-McPherson-Brown-Walworth-Edmunds-Dewey-Potter-Faulk-
Spink-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
303 AM CDT Thu Apr 13 2023 /203 AM MDT Thu Apr 13 2023/

This Hazardous Weather Outlook is for central South Dakota, north
central South Dakota and northeast South Dakota.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MNZ039-046-SDZ007-008-011-019>023-140815-
Traverse-Big Stone-Marshall-Roberts-Day-Clark-Codington-Grant-Hamlin-
Deuel-
303 AM CDT Thu Apr 13 2023

This Hazardous Weather Outlook is for west central Minnesota and
northeast South Dakota.

.DAY ONE...Today and tonight.

Flooding is occurring along the Big Sioux, Little Minnesota and
Whetstone River Basins. Localized overland flooding is also occurring
throughout the region.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood. Local standard time, as filed.

Flood, Traverse

When
April 13, 5:00 PM CST to April 16, 9:00 PM CST
Where
Traverse County, 9.62 mi ENE of Dumont to 9.01 mi S of Charlesville
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
45.780, -96.250

Five Mile Creek above Herman went into flood on the afternoon of April 13th, cresting at 8.37 feet, or 0.87 feet above flood stage on the morning of April 14th. Mainly agricultural lands were impacted.

Flood, Traverse

When
April 14, 3:00 PM CST to April 18, 2:30 PM CST
Where
Traverse County, 6.72 mi SW of Charlesville to 5.05 mi ENE of Wheaton
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
45.890, -96.390

Twelve Mile Creek above Wheaton crested above moderate flood stage at 19.4 feet on the afternoon of April 15th. Waters were high enough to flood portions of 670th Street, however the main impact was flooding of agricultural lands.

Flood, Traverse

When
April 14, 10:00 PM CST to April 15, 6:45 PM CST
Where
Traverse County, 1.61 mi WNW of Collis to 4.26 mi E of Collis
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
45.660, -96.460

The West Branch of 12 Mile Creek at Dumont went into flood on the evening of April 13th, cresting 1.97 feet above flood stage on the evening of April 15th. Agricultural lands were impacted. Flood waters inundated the city of Dumont sewer system causing water to back up into streets and basements.

Flood, Traverse

When
April 16, 2:45 AM CST to April 21, 2:45 AM CST
Where
Traverse County, 19.83 mi NNE of Graceville Stnly Arp to 17.28 mi N of Graceville Stnly Arp
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
45.860, -96.480

The Mustinka River at Wheaton crested at 94.78 feet on the afternoon of April 17th, or 2.78 feet above flood stage. This high water mainly impacted agricultural lands.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2023Every state in 2023This day in weather historyWarnings in Minnesota, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1092185, 1092186, 1092184, 1092243.